Mississippi, 2016

Tornadoes and Hail in Mississippi, December 13, 2016

December 13, 2016 · NWS LIX · 3 events in 3 counties and zones

A stationary front provided the focus for the development of isolated severe thunderstorms near the Pearl River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front provided the focus for the development of isolated severe thunderstorms near the Pearl River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 13, 6:58 AM CST, 7 hours 52 minutes earlier.

Area forecast discussion, Dec 13, 6:58 AM CST, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
658 AM CST Tue Dec 13 2016

...SOUNDING DISCUSSION...

Moisture trapped beneath an inversion that extends from the
surface to 1700 feet has allowed for areas of dense fog to form
overnight and early this morning. The atmosphere as a whole has
continued to moisten over the last few days with the precipitable
water value at 1.46 inches this morning, which is well above
normal for the middle of December. However, there is still some dry
air in the mid-levels (not as much as 24 hours ago) that may be
able to be entrained into a stronger thunderstorm downdraft to
get a high wind gust. Winds throughout the troposphere have a
westerly component with a peak wind speed of 90 knots at 50150
feet.

12z balloon info: A routine flight ascending for 83 minutes to a
height of 16.1 miles above the ground bursting over the Pascagoula
River Basin near Escatawpa 74 miles downrange from the office.

Ansorge

&&

.PREV DISCUSSION... /issued 349 AM CST Tue Dec 13 2016/

SHORT TERM...

Areas of dense fog over the nearshore coastal waters, tidal lakes,
and the immediate shoreline will be a concern through the mid-
morning hours. Visibilities could fall to one quarter mile or less
at times. This dense fog is the direct result of warmer and more
moist air moving over the cooler waters and condensing out.
Farther to the north, a weak stationary boundary is serving as a
focus for a band of showers and weak thunderstorms this morning.
This convective activity is being driven by a broad area of
positive vorticity advection associated with an approaching short
wave trough in the upper levels of the atmosphere. Short range
model guidance through the day indicates that this band of
convection should sink closer to the I-10 corridor later this
morning and then linger through the afternoon hours. Convective
parameters do not support any severe thunderstorm activity today
with the main concerns being lightning and brief heavy downpours.
Have kept likely to categorical POP of 60 to 80 percent in the
forecast through the afternoon hours. With southerly flow
continuing, temperatures will once again warm into the 70s across
the entire forecast area this afternoon.

Heading into tonight, the shortwave trough will begin to push east
of the area, and a secondary surge of drier and cooler air will
push the frontal boundary into the coastal waters. However, ample
low level moisture will linger beneath a mid-level inversion
overnight keeping clouds in place. True clearing will not take
hold until tomorrow as the inversion breaks and the drier mid-
level airmass mixes down to the surface. The lingering cloud cover
will keep temperatures fairly mild overnight with lows only
dipping into the 50s for most areas. As cold air advection
persists into tomorrow, temperatures will be a good 10 degrees
colder with highs in the 60s expected.

Another surge of colder air will sweep in tomorrow night and
linger over the area through Thursday. Additionally, deep layer
ridging will dominate resulting in clear skies and lighter winds.
A thermal trough in the low levels will keep temperatures well
below normal on Thursday with highs only expected to climb into
the middle 50s, and low Thursday night falling into the 30s and
lower 40s. Some moderation of temperatures is expected on Friday
as the heart of the low level cold pool shifts to the east.
Overall readings should be closer to seasonal norms on Friday in
the low to middle 60s. Deep layer return flow should also allow
for moisture to begin advecting into the area on Friday, and
expect to see increasing cloud cover and possibly some isolated
showers closer to the Atchafalaya Basin by Friday evening.

LONG TERM...

Moisture and warmer air will continue stream into the forecast
area Friday night and Saturday in advance of a deepening upper
level trough and developing surface low in the Plains states. The
majority of the upper level forcing associated with this system
will remain north of the area, but a strong 100+ knot jet streak
and largely difluent flow pattern aloft will support the
development of showers over the northern third of the CWA on
Saturday. The prospect of another round of dense advection fog
will also have to monitored for Friday night as the warmer and
moist air moves over the cooler nearshore waters. Fog potential
will be highly dependent on how strong low level winds are.
Temperatures should only dip into the 50s and lower 60s Friday
night, and highs should easily climb into the middle to upper 70s
Saturday afternoon. Even with the warm temperatures, fairly weak
lapse rates should prohibit the development of deeper convection
and thunderstorms on Saturday, and have removed the mention of
storms from the forecast.

However, convection does appear more likely for Saturday night as
lapse rates briefly improve due to an increase in mid-level
moisture and stronger low level forcing as a cold front moves in
from the northwest. Have kept a chance of thunderstorm in the
forecast for Saturday along with likely showers. CAPE values will
still be fairly marginal, so the potential for severe thunderstorm
development appears fairly limited at this point even with strong
low level wind shear in place. Temperatures will be quite warm
ahead of the front with lows in the 60s expected over the southern
third of the CWA, but colder air should start to advect over the
northern zones by Sunday morning resulting in lows in the upper
40s and lower 50s.

By Sunday afternoon, the front should be stalled over the northern
Gulf. This boundary is currently expected to linger over
the northern Gulf through Tuesday. At the same time, strong mid
and upper level southwest flow will continue to pump a warm,
moist, and fairly unstable airmass over the forecast area Sunday
through Tuesday. Beneath this warm and unstable airmass,
northerly flow in the low levels will advect in a much colder
airmass. Highs should only climb into the upper 40s and lower 50s
Monday and Tuesday, and lows will dip into the upper 30s and 40s
each night. Given this, expect to see a broad shield of
isentropically forced rainfall develop as the warm and moist
airmass is forced up and over the cold pool dominating the
forecast area. Additionally, there will be some elevated CAPE to
work with, and have included a slight chance of thunderstorms in
the forecast through the period.

AVIATION...

MVFR cigs/vsby will remain at most terminals south of a line of
sh/ts oriented from BTR to Poplarville Miss. Those closer to marine
influences could linger in LIFR and IFR conditions for much of the
morning. TS are anticipated to spread in coverage today for
prevailing -RA with intermittent -TSRA at most TAF locations
through the mid-afternoon before diminishing as better front
flushes through the region this evening. Ceilings will be variable
at best moving from OVC010-020 during the day today, OVC005-010
tonight. Vis and ceilings will lift to p6sm and OVC020 or better
by Wednesday morning with fropa around 06z MCB, and 11z MSY.

MARINE...

Frontal zone stalled north of the coast will get a second surge late
today to push it off the coast. North winds become moderate in
intensity through Wednesday then veering easterly through Friday
before becoming onshore Saturday. Dense fog will remain through a
good portion of this morning lifting slightly into a low level cloud
deck. This deck may continue to adversely affect the Causeway Bridge
through much of the day. The low level clouds are expected to once
again lower to the sfc causing visibilities to drop below 1 mile
possibly as early as late afternoon. Fog may stay around over the
coolest of waters such as the Miss River. Another strong cold front
moves off the coast Sunday.

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  49  62  37 /  60  20   0   0
BTR  77  54  64  41 /  80  20  10   0
ASD  76  55  66  39 /  80  30  10  10
MSY  78  59  67  46 /  70  30  10  10
GPT  74  57  66  43 /  70  40  10  10
PQL  75  55  67  39 /  70  40  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ040-
     056>070-072.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555.

MS...Dense Fog Advisory until 9 AM CST this morning for MSZ080>082.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ532-534-
     536-538-550-552-555.

&&
Hazardous weather outlook, Dec 13, 11:03 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 AM CST TUE DEC 13 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-140515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1103 AM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE WEATHER TODAY WITH THE PRIMARY
CONCERN BEING DAMAGING WIND GUSTS.

FOG IS EXPECTED TO DEVELOP ONCE AGAIN THIS EVENING AND PERSIST
UNTIL A COLD FRONT PASSES EARLY WEDNESDAY. THE FOG COULD BE DENSE
AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

95/DM

In the hours before

Special weather statement, Dec 13, 12:37 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1237 PM CST TUE DEC 13 2016

LAZ034>037-039-048-071-MSZ068>071-131930-
West Feliciana LA-Northern Tangipahoa LA-Washington LA-
East Feliciana LA-St. Helena LA-Pointe Coupee LA-East Baton Rouge LA-
Pike MS-Walthall MS-Amite MS-Wilkinson MS-
1237 PM CST TUE DEC 13 2016

...BROKEN BAND OF STRONG THUNDERSTORMS AFFECTING SOUTHWEST
MISSISSIPPI AND ADJACENT LOUISIANA PARISHES...

At 1231 PM CST, Doppler radar was tracking a broken band of strong
thunderstorms along a line extending from near Mccomb to New Roads.
These storms were moving east around 30 mph.

The storms are producing frequent lightning, heavy rainfall,and
occasional wind gusts in excess of 30 mph.

Locations impacted include...
Zachary, Mccomb, New Roads, Jackson, St. Francisville, Clinton,
Liberty, Greensburg, Magnolia, Kentwood, Summit, Centreville,
Tylertown, Roseland, Slaughter, Gloster, Morganza, and Osyka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may result localized ponding of water in low lying
areas and in areas of poor drainage. Do not drive your vehicle
through flooded roadways. Additionally, drivers should be alert to
the potential for rapid changes in visibility along area roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 9004 3115 9001 3087 9034 3066 9069
      3063 9093 3066 9133 3065 9131 3062 9133
      3060 9175 3067 9173 3135 9090 3135 9011
TIME...MOT...LOC 1831Z 269DEG 26KT 3122 9051 3069 9144

95/DM
Special weather statement, Dec 13, 1:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 PM CST TUE DEC 13 2016

LAZ040-072-132000-
Southern Tangipahoa LA-St. Tammany LA-
133 PM CST TUE DEC 13 2016

...STRONG THUNDERSTORM WILL AFFECT EXTREME EASTERN TANGIPAHOA
PARISH AND NORTHERN ST. TAMMANY PARISH THROUGH 200 PM CST...

At 129 PM CST, Doppler radar was tracking a strong thunderstorm
about 10 miles northwest of Covington, moving east at 40 mph.

Wind gusts of 30 to 40 mph will be possible with this storm along
with frequent lightning and heavy downpours.

Locations impacted include...
Covington, Abita Springs, Folsom, Sun and Bush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to ponding
of water in low lying areas and areas of poor drainage. Do not drive
your vehicle through flooded roadways. Additionally, motorists
should be alert to the possibility of rapidly changing visibility
along area roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 8982 3062 8983 3057 8981 3056 8979
      3050 8976 3049 8973 3045 8968 3040 8968
      3044 9029 3062 9029 3065 8983
TIME...MOT...LOC 1929Z 269DEG 49KT 3053 9021

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Hail, Pearl River

When
December 13, 2:50 PM CST
Where
Pearl River County, Picayune
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.530, -89.680

Tornado, Hancock

When
December 13, 3:19 PM CST to 3:21 PM CST
Where
Hancock County, 1.53 mi NW of Vidalia to 1.19 mi NNE of Vidalia
Rating
EF0
Path length
1.59 mi
Path width
20 yd
Continued into
Harrison, Ms (LIX)
Reported by
NWS Storm Survey
Coordinates
30.516, -89.368

A tornado touched down just east of Standard Cemetary Road in Hancock County. The storm moved eastward causing intermittent damage to trees before crossing the county line into Harrison County near Bell Creek Road. Estimated wind speed 75 mph. Event times estimated by radar.

Tornado, Harrison

When
December 13, 3:21 PM CST to 3:27 PM CST
Where
Harrison County, 5.52 mi W of Ligana to 2.88 mi WSW of Ligana
Rating
EF0
Path length
2.73 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
30.516, -89.341

A tornado moved from Hancock County into Harrison County near Bell Creek Road. Once in Harrison County, the tornado continued to cause intermittent damage, mainly to trees. It also peeled a small section of roofing off of a mobile home on Bell Creek Road and caused minor damage to two additional mobile homes on Cemetary Road just east of the Wolf River before lifting. Total path length of tornado was 4.3 miles. Estimated wind speed 75 mph. Event times estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669583, 669596, 669599.